MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-4-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that, after coil placement, the physician tried to detach the coil using the instant detacher.However, when the pushwire was extracted through the microcatheter it showed that the coil did not detach.In order to prevent complications no secondary detachment was attempted, and the coil was replaced.The microcatheter and guidewire were used for further coil placement and then discarded.The patient was undergoing surgery for treatment of an unruptured, saccular aneurysm with a max diameter of 2.5mm and a neck diameter of 1mm.The patient's blood flow and vessel tortuosity were normal.1 detachment attempt was made with the instant detacher, no other detachment was attempted.The devices were prepared as indicated per the ifu.There were no related patient symptoms.Ancillary devices include an echelon 10 microcatheter, synchro 14 guidewire.
 
Additional Manufacturer Narrative
Device available for evaluation, date mfr rec, type of follow up - device evaluation, device evaluated by manufacturer, codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the axium prime coil was returned, and implant coil still attached to the pushwire but stretched with the polypropylene filament still intact.Instant detacher was not returned for investigation; therefore, any contribution of the instant detacher to the non-detachment could not be determined.The actuator interface was securely attached to the coupler tube.No damages or irregularity was observed with the actuator interface, positive load indicator, coupler tube, break indicator, and crimps.There are no indications of any mechanical detachment attempts using an instant detacher or manual detachment attempts by breaking the break indicator.A bend was found on the axium prime pushwire at the proximal end of the pushwire.The coin was found to be present and pushed up against the lumen stop; with the shield coil present and intact.During evaluation, a mechanical detachment attempt was performed using an in-house instant detacher which was unsuccessful in detaching the implant coil.A manual detachment attempt was performed by breaking the break indicator and pulling back the release wire.This was also unsuccessfully in detaching the implant coil as resistance was encountered with the release wire.A second manual detachment attempt was performed by breaking the hypotube distal to the kink and pulling back the release wire.The implant coil was detached with no resistance or issues.This is indicative that the kink had a contributing role in the reported non-detachment.The cause of the kink could not be determined.Possible cause of pushwire kink are high patient tortuosity or advancing the coil against resistance.Per the axium prime detachable coil and axium i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Damaged implant delivery pusher and/or coils may affect coil delivery to, and stability inside, the vessel or aneurysm, possibly resulting in coil migration or stretching.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8884611
Report Number2029214-2019-00827
Device Sequence Number2548345
Product Code KRD
UDI-Device Identifier00847536020962
UDI-Public00847536020962
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2022
Device Model NumberAPB-1.5-4-HX-ES
Device Catalogue NumberAPB-1.5-4-HX-ES
Device Lot NumberA771103
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 08/07/2019
Supplement Date Received by Manufacturer09/19/2019
Initial Report FDA Received Date08/12/2019
Supplement Report FDA Received Date10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR